Wyoming, 2024

Hail and Damaging Wind in Wyoming, August 12, 2024

August 12, 2024 · NWS CYS · 7 events in 1 county or zone

Severe thunderstorms developed across Goshen and Laramie Counties the afternoon of 12 August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms developed across Goshen and Laramie Counties the afternoon of 12 August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 1:10 PM MST, 1 hour earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected to develop this afternoon. Storms will have the potential to produce torrential rainfall, gusty winds, and isolated large hail.
  • An active pattern continues through the week ahead with near normal temperatures and daily chances for afternoon and evening showers and thunderstorms.
Area forecast discussion, Aug 12, 1:10 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Cheyenne WY
210 PM MDT Mon Aug 12 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  to develop this afternoon. Storms will have the potential to
  produce torrential rainfall, gusty winds, and isolated large
  hail.

- An active pattern continues through the week ahead with near
  normal temperatures and daily chances for afternoon and
  evening showers and thunderstorms.

&&

.MESOSCALE...
Issued at 140 PM MDT Mon Aug 12 2024

Daytime insolation has allowed the atmosphere to begin to
percolate across portions of far southeast WY. 18Z RAP
mesoanalysis via SPC depicts steep lapse rates of 9 degrees C/km
in the H5-H7 lower levels, and effective bulk shear from 0-6km
between 30-45 knots along the stationary frontal boundary that
is presently draped on a north to south transect from the Front
Range to the North Laramie Range. Additionally, surface-based
CAPE of doing quite well in response to the daytime sunshine, as
integrated amounts of 1000-2500 J/kg from the I-25 corridor
toward the Sandhills of west-central NE exists. Unsurprisingly,
we have had Cu fields and agitated towering cumulus develop in
the past 1-2 hours along the South Laramie Range, with a couple
of strong thunderstorms initiating in the same area. PWATs are
in the 90-99th %ile so far today, with deep Theta-e moisture
advection being evidenced on the GOES-16 satellite imagery.
Southeast flow from the south and central Plains has kept the
low cloud cover near the CO/NE/KS border. In the next 1-2 hours,
expect more clearing across our cwa, with additional
thundershowers occurring across the I-80 corridor and east of
I-25. With the slow-moving convection being anticipated to
develop/continue soon, we will have increased chances for
isolated flooding ticking upwards this afternoon. Hi-res model
guidance does hint at multiple rounds of showers and
thunderstorms through this evening, and into the overnight
hours. Highest concern through the evening and overnight hours
is potential heavy rainfall accumulation in central and south NE
Panhandle.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 330 AM MDT Mon Aug 12 2024

After a brief break in the wet pattern yesterday, moisture is
returning to the area today with more widespread thunderstorm
activity expected this afternoon. GOES satellite water vapor channel
imagery shows that the shortwave that passed through the area
yesterday is now moving across the Dakotas. The subsident pocket of
dry air is shifting eastward also, with the driest air now in
central and eastern Nebraska. As the upper level ridge axis slowly
shifts east today, the flow aloft will shift from northwest to west
and subtly southwest, allowing for the monsoon moisture tap to open
up fully again. High cirrus and much better mid to upper level
moisture is already visible moving from southwest to northeast
across our area this morning. Meanwhile at the surface, we have a
weak surface high over the northern plains and a weak surface low
over southeast Colorado. East to southeast surface winds in between
these two features are pushing low level moisture back into the high
plains. Good radiative cooling ahead of the approaching cirrus deck
is resulting in fairly widespread fog forming along portions of the
I-80 corridor from the summit east towards Sidney. In the areas
where the fog coverage is highest (eastern Laramie, Kimball, and
Cheyenne counties), a Dense Fog Advisory has been issued through 9AM.

Heading into this afternoon, the return of moisture will set the
stage for a more active day of afternoon convection. By this
afternoon, both precipitable water and integrated water vapor
transport will be above the 90th percentile of climatology over much
of the area. The next vort-max aloft will arrive this afternoon
and kick off another round of modest isentropic lift which
should start to pop up convection on radar between 12PM and 2PM.
Nearly saturated soundings will indicate primarily a heavy
rainfall threat with fairly slow moving thunderstorms. However,
mid level lapse rates and vertical wind shear look to be more
than sufficient to get a few storms to become strong to severe.
While the plentiful moisture points more towards stronger storms
producing ample amounts of small hail, isolated large hail is
still possible along with the usual strong winds. The
environment for strong to severe storms will be most favorable
inside roughly a Laramie to Glendo to Bridgeport triangle.
Isentropic lift will continue all the way through the night and
into Tuesday morning, so some shower and isolated thunder
activity is expected to remain on the radar for most of the
short term forecast period. Some of this nocturnal activity
could still produce heavy rainfall and hail.

Tuesday will have a similar environment to Monday across the area.
Moisture looks even higher, pushing the 97.5 to 99th percentile in
some areas. Dewpoints in the 60s may cover most of the NE panhandle
and even into far eastern Wyoming, while nearly saturated air
remains in the mid to upper levels of the atmosphere. A more potent
shortwave aloft is expected to push through the area and force
another round of scattered to numerous thunderstorms. As a result,
we'll be looking at another locally heavy rainfall threat. Most
model guidance shows weaker lapse rates Tuesday, which may reduce
the hail threat. However, an increase potential for upscale
organizing compared to Monday may lead to a slightly higher threat
for strong thunderstorm winds.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 209 PM MDT Mon Aug 12 2024

Upper-level troughing will be positioned over northern Idaho with a
strong ridge across the central CONUS on Wednesday. 500mb vorticity
maxima will eject out ahead of the trough, enhancing lift across the
region. Northwesterly flow at 700mb will continue through the day as
a 700mb trough moves off to the east of the region. Surface dewpoints
across western Nebraska will be in the mid-50s to low-60s with
dewpoints closer to the 40 to 50F mark across southeast Wyoming. The
PW values are progged to increase into the 1.1-1.3 inch range across
western Nebraska and closer to an inch across southeast Wyoming.
With upper-level support pushing across the area at this same time,
isolated to widely scattered showers and thunderstorms will be
possible Wednesday afternoon and evening. Forecast NAM and GFS
soundings suggest weak steering flow with minimal shear across
western Nebraska. With PW values well over 1.0 inches, weak steering
flow, and MLCAPE around 1000-1500 J/kg, slow moving, heavy rain
producers are possible Wednesday afternoon. SPC has a Marginal Risk
of severe weather just off to the east on Wednesday. Temperatures
will be warm, but more seasonable for this time of years. Highs will
range from the mid-70s to upper-80s across the Panhandle.

For Thursday, a secondary upper-level low attempts to move into the
region, but a ridge is progged to build over the Intermountain West.
This ridge will push the low further to the north. Despite this,
several 500mb vorticity maxima will eject out ahead of the low and
be absorbed into the building ridge. These maxima should enable
enough synoptic lift to get storms going again for Thursday.
Coverage does not look to be as good on Thursday, due to the less
concentrated synoptic lift over the region and the displacement of
the low to the north. Weak MLCAPE will be present across western
Nebraska, around 500 J/kg. Bulk shear will be weak as well Thursday,
so any showers and thunderstorms that do develop with the
disturbance aloft will likely not be severe and will struggle to
maintain themselves. Highs will be slightly cooler than Wednesday
due a delay in the warmest 700mb temperatures moving overhead. Highs
will be in the mid-70s to low-80s across the region.

The remaining long term forecast will be dominated by a building
upper-level ridge across the western CONUS. The ridge will still be
rather flat on Friday, so precipitation chances remain as a few
disturbances traverse through the ridge. However, Saturday onward,
the ridge will become amplified. Precipitation chances will decrease
significantly for the weekend, but could see some isolated
convection due to daytime heating and terrain-induced lift. Highs
for the weekend will be in the mid-80s to mid-90s with warm
temperatures continuing through the early half of the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1136 AM MDT Mon Aug 12 2024

VFR conditions everywhere except SNY at this time. The low
clouds at SNY are expected to lift by 19Z and return to VFR
conditions. Next concern switches to afternoon showers and
thunderstorms near all terminals. The mostly likely terminals to
be impacted are CDR and BFF, but cannot rule out thunderstorms
impacting every terminal. Gusty winds are expected this
afternoon and through the overnight hours. SNY and AIA may go
down in low stratus and fog again overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

MESOSCALE...BW
SHORT TERM...MN
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, Aug 12, 2:24 AM MST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MDT Mon Aug 12 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-130930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
324 AM MDT Mon Aug 12 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Areas of dense fog will reduce visibility along portions of
  the Interstate 80 corridor through mid morning.

- Scattered to numerous showers and thunderstorms are expected
  to develop this afternoon. Storms will have the potential to
  produce torrential rainfall, gusty winds, and isolated large
  hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- An active pattern continues through the week ahead with near
  normal temperatures and daily chances for afternoon and
  evening showers and thunderstorms.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 12, 11:53 AM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1253 PM MDT Mon Aug 12 2024

WYZ106-107-117-118-121930-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
1253 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LARAMIE AND SOUTH
CENTRAL PLATTE COUNTIES THROUGH 130 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Chugwater, or 28 miles south of Wheatland, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 41 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 10502 4168 10508 4187 10480 4155 10467
TIME...MOT...LOC 1852Z 254DEG 21KT 4164 10495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dewey
Special weather statement, Aug 12, 12:55 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
155 PM MDT Mon Aug 12 2024

WYZ107-108-117>119-122030-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
155 PM MDT Mon Aug 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GOSHEN...NORTHWESTERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Hawk Springs to 12 miles
northeast of Whitaker to 7 miles east of Horse Creek. Movement was
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitaker, Meriden Rest Area, Hawk Springs State Recreation Area, Hawk
Springs, and Hawk Springs Reservoir.

This includes Interstate 25 in Wyoming between mile markers 25 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4192 10408 4154 10429 4132 10471 4135 10520
      4156 10485 4179 10458
TIME...MOT...LOC 1955Z 252DEG 12KT 4173 10449 4150 10466 4138 10505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dewey

The radar

The Cheyenne radar (KCYS), 53 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
August 12, 2:10 PM MST
Where
Laramie County, 9 mi SW of Albin
Measured
1 in hail
Reported by
Public
Coordinates
41.328, -104.223

Public report of quarter sized hail 9 miles southwest of Albin.

Hail, Laramie

When
August 12, 2:28 PM MST
Where
Laramie County, 10 mi S of Albin
Measured
1.8 in hail
Reported by
Storm Chaser
Coordinates
41.275, -104.100

Storm chaser reported 1.8 inch hail 10 miles south of Albin via Spotter Network.

Hail, Laramie

When
August 12, 2:38 PM MST
Where
Laramie County, 6 mi N of Pine Bluffs
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.267, -104.070

Storm chaser reported 1.75 inch hail 6 miles north of Pine Bluffs.

Hail, Laramie

When
August 12, 2:48 PM MST
Where
Laramie County, Pine Bluffs
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.180, -104.070

Storm chaser reported half dollar sized hail in Pine Bluffs.

Thunderstorm Wind, Laramie

When
August 12, 2:48 PM MST
Where
Laramie County, Pine Bluffs
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.180, -104.070

Storm chaser reports 60 mph wind in Pine Bluffs.

Hail, Laramie

When
August 12, 2:53 PM MST
Where
Laramie County, Pine Bluffs
Measured
1.2 in hail
Reported by
Storm Chaser
Coordinates
41.180, -104.070

Storm chaser reported 1.2 inch hail in Pine Bluffs.

Hail, Laramie

When
August 12, 2:56 PM MST
Where
Laramie County, Pine Bluffs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.180, -104.070

Emergency Manager reported quarter sized hail in Pine Bluffs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195393, 1195400, 1195402, 1195404, 1195405, 1195406, 1195407.